Alert archive / New Mexico / Flash Flood Watches in 2021

Flash Flood Watch 27, NWS Albuquerque, NM

September 30, 202117 counties in New Mexico

NWS Albuquerque, NM issued this flash flood watch at Sep 30, 2021, 2:58 AM MDT for 17 counties in New Mexico. It took effect at Sep 30, 2021, 6:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 30, 2021, 2:58 AM MDT (08:58 UTC)
In effect from
Sep 30, 2021, 6:00 AM MDT
Expired
Sep 30, 2021, 2:33 PM MDT
In force
9 hr
Issued by
NWS Albuquerque, NM
Flood severity
None

Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, Colfax County, NM, Lincoln County, NM, Los Alamos County, NM, McKinley County, NM, Mora County, NM, Rio Arriba County, NM, San Juan County, NM, San Miguel County, NM, Sandoval County, NM, Santa Fe County, NM, Socorro County, NM, Taos County, NM, Torrance County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 38 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2021-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2021-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2789 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

418 
WGUS65 KABQ 300858
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
258 AM MDT Thu Sep 30 2021

NMZ203-204-206-207-210>219-221>226-301800-
/O.NEW.KABQ.FF.A.0027.210930T1200Z-211001T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Far Northwest Highlands-Northwest Highlands-West Central
Mountains-West Central Highlands-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-Northern
Sangre de Cristo Mountains-Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-Middle Rio Grande Valley
including the Albuquerque Metro Area-Sandia and Manzano Mountains
including Edgewood-Estancia Valley-Central Highlands-South
Central Highlands-Upper Tularosa Valley-South Central Mountains-
258 AM MDT Thu Sep 30 2021

...FLASH FLOOD WATCH IN EFFECT FROM 6 AM MDT THIS MORNING THROUGH 
THIS EVENING...

The National Weather Service in Albuquerque has issued a

* Flash Flood Watch for portions of central, north central, and west 
  central New Mexico, including the following areas, in central New 
  Mexico, Central Highlands, Estancia Valley, Middle Rio Grande 
  Valley including the Albuquerque Metro Area, Sandia and Manzano 
  Mountains including Edgewood, South Central Highlands, South 
  Central Mountains and Upper Tularosa Valley. In north central New 
  Mexico, East Slopes Sangre de Cristo Mountains, Espanola Valley, 
  Far Northwest Highlands, Glorieta Mesa Including Glorieta Pass, 
  Jemez Mountains, Northern Sangre de Cristo Mountains, Northwest 
  Highlands, Santa Fe Metro Area, Southern Sangre de Cristo 
  Mountains, Tusas Mountains Including Chama and Upper Rio Grande 
  Valley. In west central New Mexico, West Central Highlands and 
  West Central Mountains.

* From 6 AM MDT this morning through this evening.

* A storm system approaching from the west will steer an abundant 
  amount of moisture into New Mexico today. Widespread rain showers 
  and embedded thunderstorms with locally heavy rainfall are 
  expected. There is also the potential for showers and storms to 
  train repeatedly over some locations.

* The potential exists for flash flooding to develop. Areas of steep 
  terrain, urban and low lying areas, and recent burn scars will be 
  most susceptible to excessive rainfall and rapid runoff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$

15
2 follow-up statements
552 
WGUS65 KABQ 301749
FFAABQ

Flood Watch
National Weather Service Albuquerque NM
1149 AM MDT Thu Sep 30 2021

NMZ203-204-206-207-210>219-221>226-010600-
/O.CON.KABQ.FF.A.0027.000000T0000Z-211001T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Far Northwest Highlands-Northwest Highlands-West Central
Mountains-West Central Highlands-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-Northern
Sangre de Cristo Mountains-Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-Middle Rio Grande Valley
including the Albuquerque Metro Area-Sandia and Manzano Mountains
including Edgewood-Estancia Valley-Central Highlands-South
Central Highlands-Upper Tularosa Valley-South Central Mountains-
1149 AM MDT Thu Sep 30 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of central, north central, and west central New Mexico, 
  including the following areas, in central New Mexico, Central 
  Highlands, Estancia Valley, Middle Rio Grande Valley including the 
  Albuquerque Metro Area, Sandia and Manzano Mountains including 
  Edgewood, South Central Highlands, South Central Mountains and 
  Upper Tularosa Valley. In north central New Mexico, East Slopes 
  Sangre de Cristo Mountains, Espanola Valley, Far Northwest 
  Highlands, Glorieta Mesa Including Glorieta Pass, Jemez Mountains, 
  Northern Sangre de Cristo Mountains, Northwest Highlands, Santa Fe 
  Metro Area, Southern Sangre de Cristo Mountains, Tusas Mountains 
  Including Chama and Upper Rio Grande Valley. In west central New 
  Mexico, West Central Highlands and West Central Mountains.

* Through this evening.

* A storm system approaching from the west will steer an abundant 
  amount of moisture into New Mexico today. Widespread rain showers 
  and embedded thunderstorms with locally heavy rainfall are 
  expected. There is also the potential for showers and storms to 
  train repeatedly over some locations.

* The potential exists for flash flooding to develop. Areas of steep 
  terrain, urban and low lying areas, and recent burn scars will be 
  most susceptible to excessive rainfall and rapid runoff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$

34
106 
WGUS65 KABQ 302033
FFAABQ

Flood Watch
National Weather Service Albuquerque NM
233 PM MDT Thu Sep 30 2021

NMZ203-204-206-207-210>219-221>226-302145-
/O.CAN.KABQ.FF.A.0027.000000T0000Z-211001T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Far Northwest Highlands-Northwest Highlands-West Central
Mountains-West Central Highlands-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-Northern
Sangre de Cristo Mountains-Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-Middle Rio Grande Valley
including the Albuquerque Metro Area-Sandia and Manzano Mountains
including Edgewood-Estancia Valley-Central Highlands-South
Central Highlands-Upper Tularosa Valley-South Central Mountains-
233 PM MDT Thu Sep 30 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central, north central, and 
west central New Mexico, including the following areas, in central 
New Mexico, Central Highlands, Estancia Valley, Middle Rio Grande 
Valley including the Albuquerque Metro Area, Sandia and Manzano 
Mountains including Edgewood, South Central Highlands, South Central 
Mountains and Upper Tularosa Valley. In north central New Mexico, 
East Slopes Sangre de Cristo Mountains, Espanola Valley, Far 
Northwest Highlands, Glorieta Mesa Including Glorieta Pass, Jemez 
Mountains, Northern Sangre de Cristo Mountains, Northwest Highlands, 
Santa Fe Metro Area, Southern Sangre de Cristo Mountains, Tusas 
Mountains Including Chama and Upper Rio Grande Valley. In west 
central New Mexico, West Central Highlands and West Central 
Mountains has been cancelled.

The Flash Flood Watch is cancelled, however, showers and 
thunderstorms will continue into the evening and overnight hours. 
Areas of minor flooding, including ponding water on roads and within 
low water crossings remain possible, but concerns for flash flooding 
are diminishing.  Continue to use caution if travelling, as 
visibilities may be low in spots.

$$

34

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Sep 30, 2:53 AM MDT, 5 minutes earlier.

Area forecast discussion, Sep 30, 2:53 AM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
253 AM MDT Thu Sep 30 2021

.SYNOPSIS...
Widespread rain showers with isolated thunderstorms are forecast to
move into much of central and northern NM today through Friday. Dry
conditions with light winds return for the weekend with high
temperatures near average values for early October. Another storm
system could bring chances for showers and thunderstorms to western
areas of the state Wednesday.

&&

.DISCUSSION...
.SHORT TERM...(TODAY THROUGH FRIDAY)...
While shower and thunderstorm activity has slowly diminished in
coverage tonight, it hasn't waned completely across the northeast
highlands, and activity has even begun to move into western NM.
Satellite imagery this morning shows a trough digging into AZ.
Models are analyzing its center over northern UT, but a secondary
area of circulation may be located over southern AZ. This has
already resulted in numerous thunderstorms over AZ, some of which
have even turned severe overnight. Meanwhile, the backdoor cold
front has made a lot of progress as it's already swept through TCC
at the time of this writing, and it will continue to move into
central NM by sunrise. Showers/thunderstorms over AZ will continue
to move into western NM this morning, and as the low digs and
strengthens over AZ, an abundant amount of moisture will stream into
NM. PWATs will trend up to 0.75" to 0.90" across the area, and
forecast soundings across the area look tropical which should make
for efficient rain makers. With forcing from the aforementioned low
and the backdoor cold front, showers with isolated embedded
thunderstorms will become more widespread through this afternoon.
The potential for heavy rain is still likely with the highest
confidence this afternoon across central NM. Thus, have proposed a
Flash Flood Watch for the area.

By tonight, the center of the low moves over the AZ/NM border, and
the low looks to track roughly along the I-40 corridor Friday. This
will shift the most widespread shower coverage into eastern NM late
Thursday night and into Friday. These showers still look to be
efficient rain makers, and the potential for heavy rainfall is
certainly still on the table. However, will let future shifts take a
look at the Flash Flood Watch and how it may need to be expanded
farther east.

Otherwise, temperatures will cool several degrees in the wake of the
backdoor cold front. Temperatures will even be cold enough for snow
above 11,000 feet. So the peaks of the Sangre de Cristos may pick up
a few to several inches of snow. Temperatures stay cool on Friday as
highs remain several degrees below normal areawide.

LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)...
Closed upper-level low is forecast to be over far northeast NM Friday
night. A few lingering showers continue Friday night mainly near the
TX line. High pressure is forecast to build in over the weekend.
Enough low-level moisture is forecast to remain for a few afternoon
thunderstorms for the northern mountains Sunday afternoon, otherwise
a picture perfect weekend is in store with high temperatures near
seasonal average for early October. Weather prediction models agree
that another closed low associated with the subtropical jet stream
will slide eastward into southern CA on Tuesday. The southerly flow
ahead of this feature is forecast to tap subtropical moisture,
potentially resulting in afternoon showers and thunderstorms for
western NM Wednesday afternoon. ECWMF is a bit deeper with the low
center and keeps it in-tact longer before it becomes an open wave
trough Wednesday. Sided more with the ECWMF forecast given the low-
level moisture availability in northern Mexico and the timing of the
event which would coincide with daytime heating.

Madden-Julian Oscillation (MJO) continues to take its sweet time
travelling/propagating eastward. At some point in late October, it's
forecast to move into phases 7/8/1, possibly resulting in another
active period for the Southwest U.S.

15/33

&&

.FIRE WEATHER...
There are no critical fire weather conditions over the next week as
a cool and wet pattern is expected. Widespread wetting shower
activity with isolated embedded thunderstorms is expected today and
Friday with some areas picking up over 1 to 2 inches of rainfall.
Quieter conditions are then expected this weekend and into Monday,
and while temperatures warm up, they will still remain near to below
normal. Another storm system then looks possible by the middle of
next week which may bring additional wetting precipitation to
portions of western NM.

15

&&

.AVIATION...
06Z TAF CYCLE
A few showers continue across the area, but should continue to wane
in coverage through the early overnight hours. The forecast is still
on track though for significant changes very soon. First, a cold
front has already entered northeastern NM and will continue to track
south and west through the area tonight and early Thursday morning.
Gusty northerly to northeasterly winds of 20 to 30 knots will be
common across across eastern NM and in the central RGV. Next, an
abundant amount of moisture will result in increased shower activity
with isolated thunderstorms across much of northern and central NM.
Rain showers will increase in coverage across the west early Thursday
morning before becoming more widespread by the early afternoon. MVFR
conditions with low ceilings and reduced visibility will be common
with these showers and conditions may deteriorate further tomorrow
night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  64  45  64  45 /  70  70  50  10
Dulce...........................  65  39  60  38 /  90  90  70  30
Cuba............................  61  42  56  41 / 100  90  70  20
Gallup..........................  58  35  61  38 /  90  70  40   5
El Morro........................  56  38  58  37 /  90  80  40   5
Grants..........................  59  37  60  37 /  90  80  50  10
Quemado.........................  58  39  60  40 / 100  70  30   5
Magdalena.......................  58  44  60  43 /  90  80  50  10
Datil...........................  56  40  58  39 /  90  70  40  10
Reserve.........................  64  39  66  42 /  90  60  30   0
Glenwood........................  67  46  70  49 /  80  50  20   0
Chama...........................  58  36  52  33 / 100  80  80  40
Los Alamos......................  60  45  54  43 / 100  90  80  30
Pecos...........................  61  43  55  40 /  90  90  80  30
Cerro/Questa....................  59  35  52  35 /  70  80  90  40
Red River.......................  51  35  48  30 /  80  80  90  40
Angel Fire......................  54  34  49  27 /  80  90  90  40
Taos............................  62  39  53  36 /  70  80  80  30
Mora............................  56  39  52  36 /  90  90  90  40
Espanola........................  67  46  59  43 /  90  90  70  20
Santa Fe........................  62  45  56  43 /  90  90  80  30
Santa Fe Airport................  65  43  60  44 / 100  90  70  20
Albuquerque Foothills...........  66  47  64  48 / 100  90  70  20
Albuquerque Heights.............  67  48  65  49 / 100  90  60  10
Albuquerque Valley..............  68  46  67  46 /  90  90  60  10
Albuquerque West Mesa...........  66  49  64  49 / 100  90  60  10
Belen...........................  67  48  68  47 / 100  80  50  10
Bernalillo......................  69  47  65  46 / 100  90  70  20
Bosque Farms....................  67  47  66  46 / 100  90  60  10
Corrales........................  69  48  65  47 / 100  90  60  10
Los Lunas.......................  67  47  67  46 / 100  80  60  10
Placitas........................  64  46  60  46 / 100  90  70  20
Rio Rancho......................  66  50  63  48 / 100  90  60  20
Socorro.........................  66  49  69  49 /  90  80  40  10
Sandia Park/Cedar Crest.........  59  45  57  43 / 100  90  70  20
Tijeras.........................  62  46  60  41 / 100  90  70  20
Edgewood........................  62  43  59  38 / 100  90  70  20
Moriarty/Estancia...............  63  41  60  37 /  90  90  60  20
Clines Corners..................  58  41  55  40 /  90  90  70  20
Mountainair.....................  59  43  59  40 /  90  80  60  10
Gran Quivira....................  59  44  60  44 /  90  80  60  10
Carrizozo.......................  64  47  67  48 /  90  70  50  10
Ruidoso.........................  58  42  60  43 /  90  80  60  10
Capulin.........................  54  42  53  41 /  50  70  90  50
Raton...........................  60  44  57  41 /  60  80  90  50
Springer........................  62  45  57  41 /  60  80  80  40
Las Vegas.......................  59  43  55  39 /  90  90  90  30
Clayton.........................  62  48  57  47 /  30  70  80  50
Roy.............................  63  47  58  44 /  60  90  90  40
Conchas.........................  69  50  64  48 /  60  90  90  40
Santa Rosa......................  67  49  63  47 /  80  90  80  30
Tucumcari.......................  71  51  66  49 /  40  90  80  30
Clovis..........................  72  51  67  50 /  60  90  70  40
Portales........................  74  52  68  50 /  60  90  70  40
Fort Sumner.....................  72  52  68  51 /  70  90  70  30
Roswell.........................  76  54  73  53 /  70  90  50  20
Picacho.........................  67  49  68  49 /  90  80  50  10
Elk.............................  64  44  66  46 /  90  80  50  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 6 AM MDT this morning through this evening
for the following zones... NMZ203-204-206-207-210>219-221>226.

&&
Hazardous weather outlook, Sep 30, 2:53 AM MDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
253 AM MDT Thu Sep 30 2021

NMZ201>241-011100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
253 AM MDT Thu Sep 30 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Widespread moderate to heavy rainfall is likely today through Friday
as a slow moving storm system east across NM. Total rainfall amounts
of 0.75 to 1.25" are expected across central and western NM with
1.25 to 2.00" forecast for eastern NM. Flash flooding is possible
below recent burn scars and within urban drainages. Minor rises are
possible on main-stem rivers and tributaries. Temperatures will be
cold enough to support light snow accumulations above 11,000 feet in
the northern mountains. Areas of fog with rainfall may reduce
visibilities below one half mile at times and lead to hazardous
travel conditions, especially tonight and Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous showers with isolated thunderstorms will
continue in northern and especially eastern NM Friday. Patchy fog is
possible Saturday morning and Sunday morning, most areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

33

Nearby

Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.